Texas, 2010

Extreme Cold in Texas, January 9, 2010

January 9, 2010 · NWS SJT · 19 events in 19 counties and zones

An arctic high pressure system resulted in bitter cold temperatures across West Central Texas.

Where it happened

Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

An arctic high pressure system resulted in bitter cold temperatures across West Central Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Jan 8, 11:12 PM CST, 48 minutes earlier.

Area forecast discussion, Jan 8, 11:12 PM CST, 48 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SAN ANGELO TX
1112 PM CST FRI JAN 8 2010

.DISCUSSION...
PLEASE SEE 06Z AVIATION DISCUSSION BELOW.

&&

.AVIATION...
VFR CONDITIONS NEXT 24 HOURS. LIGHT AND VARIABLE WINDS TONIGHT
WILL BECOME SOUTHERLY BY TOMORROW AFTERNOON...THEN MORE
SOUTHEASTERLY BY TOMORROW NIGHT. CLEAR SKIES EXPECTED THROUGHOUT
THE TIME FRAME. 20

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 11  43  20  48  29 /   0   0   0   0   0
SAN ANGELO 	 10  45  18  50  28 /   0   0   0   0   0
JUNCTION 	  7  46  15  51  25 /   0   0   0   0   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jan 8, 2:32 PM CST, 9 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
232 PM CST FRI JAN 8 2010

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-092045-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
232 PM CST FRI JAN 8 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LACY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

19 extreme cold/wind chill. Local standard time, as filed.

Extreme Cold/Wind Chill, Brown

When
January 9, 12:00 AM CST to 9:00 AM CST
Where
Brown forecast zone
Reported by
COOP Observer
Coordinates
31.774, -99.000 (the zone’s center; the record gives no point)

The low temperatures across Brown County ranged from 4 to 8 degrees.

Extreme Cold/Wind Chill, Coleman

When
January 9, 12:00 AM CST to 9:00 AM CST
Where
Coleman forecast zone
Reported by
COOP Observer
Coordinates
31.773, -99.454 (the zone’s center; the record gives no point)

The low temperatures across Coleman County ranged from 4 to 9 degrees.

Extreme Cold/Wind Chill, McCulloch

When
January 9, 12:00 AM CST to 9:00 AM CST
Where
McCulloch forecast zone
Reported by
COOP Observer
Coordinates
31.199, -99.347 (the zone’s center; the record gives no point)

The low temperatures across Mcculloch County ranged from 5 to 8 degrees.

Extreme Cold/Wind Chill, San Saba

When
January 9, 12:00 AM CST to 9:00 AM CST
Where
San Saba forecast zone
Reported by
COOP Observer
Coordinates
31.155, -98.818 (the zone’s center; the record gives no point)

The low temperatures across San Saba County ranged from 6 to 9 degrees.

Extreme Cold/Wind Chill, Kimble

When
January 9, 12:00 AM CST to 9:00 AM CST
Where
Kimble forecast zone
Reported by
COOP Observer
Coordinates
30.487, -99.749 (the zone’s center; the record gives no point)

The low temperatures across Kimble County ranged from 3 to 9 degrees.

Extreme Cold/Wind Chill, Mason

When
January 9, 12:00 AM CST to 9:00 AM CST
Where
Mason forecast zone
Reported by
COOP Observer
Coordinates
30.718, -99.226 (the zone’s center; the record gives no point)

The low temperatures across Mason County ranged from 6 to 9 degrees.

Extreme Cold/Wind Chill, Menard

When
January 9, 12:00 AM CST to 9:00 AM CST
Where
Menard forecast zone
Reported by
COOP Observer
Coordinates
30.890, -99.821 (the zone’s center; the record gives no point)

The low temperatures across Menard County ranged from 3 to 6 degrees.

Extreme Cold/Wind Chill, Schleicher

When
January 9, 12:00 AM CST to 9:00 AM CST
Where
Schleicher forecast zone
Reported by
COOP Observer
Coordinates
30.897, -100.539 (the zone’s center; the record gives no point)

The low temperatures across Schleicher County ranged from 4 to 12 degrees.

Extreme Cold/Wind Chill, Sutton

When
January 9, 12:00 AM CST to 9:00 AM CST
Where
Sutton forecast zone
Reported by
COOP Observer
Coordinates
30.498, -100.538 (the zone’s center; the record gives no point)

The low temperatures across Sutton County ranged from 5 to 12 degrees.

Extreme Cold/Wind Chill, Crockett

When
January 9, 12:00 AM CST to 9:00 AM CST
Where
Crockett forecast zone
Reported by
COOP Observer
Coordinates
30.723, -101.412 (the zone’s center; the record gives no point)

The low temperatures across Crockett County ranged from 6 to 7 degrees.

Extreme Cold/Wind Chill, Concho

When
January 9, 12:00 AM CST to 9:00 AM CST
Where
Concho forecast zone
Reported by
COOP Observer
Coordinates
31.327, -99.864 (the zone’s center; the record gives no point)

The low temperatures across Concho County ranged from 4 to 11 degrees.

Extreme Cold/Wind Chill, Tom Green

When
January 9, 12:00 AM CST to 9:00 AM CST
Where
Tom Green forecast zone
Reported by
COOP Observer
Coordinates
31.404, -100.462 (the zone’s center; the record gives no point)

The low temperatures across Tom Green County ranged from 7 to 10 degrees.

Extreme Cold/Wind Chill, Irion

When
January 9, 12:00 AM CST to 9:00 AM CST
Where
Irion forecast zone
Reported by
COOP Observer
Coordinates
31.304, -100.982 (the zone’s center; the record gives no point)

The low temperatures across Irion County ranged from 7 to 13 degrees.

Extreme Cold/Wind Chill, Coke

When
January 9, 12:00 AM CST to 9:00 AM CST
Where
Coke forecast zone
Reported by
COOP Observer
Coordinates
31.889, -100.530 (the zone’s center; the record gives no point)

The low temperatures across Coke County ranged from 8 to 11 degrees.

Extreme Cold/Wind Chill, Jones

When
January 9, 12:00 AM CST to 9:00 AM CST
Where
Jones forecast zone
Reported by
COOP Observer
Coordinates
32.740, -99.879 (the zone’s center; the record gives no point)

The low temperatures across Jones County ranged from 5 to 12 degrees.

Extreme Cold/Wind Chill, Callahan

When
January 9, 12:00 AM CST to 9:00 AM CST
Where
Callahan forecast zone
Reported by
COOP Observer
Coordinates
32.298, -99.373 (the zone’s center; the record gives no point)

The low temperatures across Callahan County ranged from 6 to 11 degrees.

Extreme Cold/Wind Chill, Shackelford

When
January 9, 12:00 AM CST to 9:00 AM CST
Where
Shackelford forecast zone
Reported by
COOP Observer
Coordinates
32.736, -99.354 (the zone’s center; the record gives no point)

A low temperature of 6 degrees was reported in Albany.

Extreme Cold/Wind Chill, Throckmorton

When
January 9, 12:00 AM CST to 9:00 AM CST
Where
Throckmorton forecast zone
Reported by
COOP Observer
Coordinates
33.178, -99.212 (the zone’s center; the record gives no point)

A low temperature of 9 degrees was reported 7 miles northeast of Throckmorton.

Extreme Cold/Wind Chill, Taylor

When
January 9, 12:00 AM CST to 9:00 AM CST
Where
Taylor forecast zone
Reported by
COOP Observer
Coordinates
32.301, -99.890 (the zone’s center; the record gives no point)

The low temperatures across Taylor County ranged from 10 to 14 degrees.

What these are

Extreme Cold/Wind Chill
Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, January 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 210516, 210517, 210518, 210519, 210520, 210521, 210522, 210523, 210524, 210525, 210526, 210527, 210528, 210529, 210530, 210531, 210533, 210534, 210535.